Alert archive / Ohio / Tornado Warnings in 2009
Tornado Warning 28, NWS Wilmington, OH
NWS Wilmington, OH issued this tornado warning at Jun 16, 2009, 9:58 PM EDT for Adams County, Scioto County, Ohio; Lewis County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2009, 9:58 PM EDT (01:58 UTC)
- Expired
- Jun 16, 2009, 10:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
Counties Lewis County, KY, Adams County, OH, Scioto County, OH
The radar
The Cincinnati radar (KILN), 103 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 342 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KILN 170158
TORILN
KYC135-OHC001-145-170230-
/O.NEW.KILN.TO.W.0028.090617T0158Z-090617T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
958 PM EDT TUE JUN 16 2009
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN LEWIS COUNTY IN NORTHEAST KENTUCKY...
SOUTHEASTERN ADAMS COUNTY IN SOUTHWEST OHIO...
SOUTHWESTERN SCIOTO COUNTY IN SOUTHWEST OHIO...
* UNTIL 1030 PM EDT.
* AT 956 PM EDT...RADAR CONTINUED TO INDICATE A THAT A
TORNADO PRODUCING STORM WAS LOCATED NEAR KINNICONICK...MOVING
EAST AT 20 MPH. THE PUBLIC REPORTED A TORNADO FROM THIS STORM
WHEN IT WAS OVER TOLLESBORO.
* LOCATIONS IMPACTED INCLUDE...
VANCEBURG...
CAMP DIX...
IN ADDITION...SANDY SPRINGS...BUENA VISTA...TANNERY...GARRISON...
REXTON AND SAINT PAUL ARE NEAR THE PATH OF THIS DANGEROUS
THUNDERSTORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE NEAR THE PATH OF THIS DANGEROUS STORM...TAKE COVER NOW
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING.
MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL
SHELTER. AVOID WINDOWS
PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.
&&
LAT...LON 3865 8348 3866 8338 3868 8333 3866 8331
3867 8324 3869 8303 3866 8304 3863 8308
3859 8308 3856 8310 3850 8319 3845 8321
3844 8344
TIME...MOT...LOC 0157Z 263DEG 17KT 3854 8334
$$1 follow-up statement
000
WWUS51 KILN 170227
SVSILN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1027 PM EDT TUE JUN 16 2009
KYC135-OHC001-145-170236-
/O.EXP.KILN.TO.W.0028.000000T0000Z-090617T0230Z/
LEWIS KY-SCIOTO OH-ADAMS OH-
1027 PM EDT TUE JUN 16 2009
...THE TORNADO WARNING FOR SOUTHEASTERN ADAMS...SOUTHWESTERN SCIOTO
AND EASTERN LEWIS COUNTIES WILL EXPIRE AT 1030 PM EDT...
THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...THEREFORE THE
TORNADO WARNING WILL BE ALLOWED TO EXPIRE.
HEAVY RAIN IS STILL POSSIBLE WITH THIS STORM.
PLEASE REPORT PREVIOUS TORNADOES...WIND DAMAGE OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.
LAT...LON 3865 8348 3866 8338 3868 8333 3866 8331
3867 8324 3869 8303 3866 8304 3863 8308
3859 8308 3856 8310 3850 8319 3845 8321
3844 8344
TIME...MOT...LOC 0226Z 263DEG 17KT 3856 8316
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Jun 16, 7:52 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 16, 7:52 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 752 PM EDT TUE JUN 16 2009 .SYNOPSIS... A WARM FRONT WILL LIFT NORTHEAST THROUGH THE OHIO VALLEY THIS EVENING. LOW PRESSURE WILL THEN TRACK EAST OVER THE SOUTHERN GREAT LAKES TONIGHT...WITH ANOTHER LOW TAKING A SIMILAR TRACK ON FRIDAY. HIGH PRESSURE WILL BUILD IN FOR THE WEEKEND. && .NEAR TERM /UNTIL MIDNIGHT TONIGHT/... LIGHT SHOWERS ARE CROSSING EAST THROUGH THE CWA THIS AFTERNOON AND WILL HELP MOISTEN THE DRIER LOW LEVELS FOR THE NEXT SHOT OF RAIN THIS EVENING AND OVERNIGHT. CLUSTER OF STORMS OVER WEST CENTRAL KY WILL LIKELY REMAIN S OF FCST AREA BUT THE STORMS OVER INDIANA ARE EXPECTED TO AFFECT CWA THIS EVENING AND OVERNIGHT. GFS IS TOO OVERDONE WITH SFC LOW DEVELOPMENT AND SUBSEQUENT VERY HEAVY RAINFALL JUST N OF OHIO RIVER...ESPECIALLY CONSIDERING IT HAS NO/VERY LITTLE QPF FOR THE REST OF THE STATE WHERE STRONGEST LINE OF STORMS ARE OCCURRING. SURFACE BOUNDARY WILL STILL BE THERE AND ANY BACK BUILDING OR SLOW MOVING STORMS IN AN ENVIRONMENT WITH PWATS OVER AN INCH WILL BE ABLE TO PRODUCE HEAVY RAIN. INCLUDED HEAVY MENTIONING IN THE FORECAST. && .SHORT TERM /MIDNIGHT TONIGHT THROUGH WEDNESDAY NIGHT/... UPPER LEVEL RIDGE BREAKS DOWN AND CONTINUES TO MOVE EAST TONIGHT...ALLOWING FOR STORMS TO OVERSPREAD MUCH OF THE OHIO VALLEY. THE SURFACE LOW DOES NOT CROSS UNTIL TOMORROW...WITH SOUTHERLY FLOW AHEAD OF IT ALLOWING A CONTINUED MOISTURE SOURCE TO BE PULLED INTO THE REGION. ALONG WITH THE SURFACE LOW...AN UPPER S/W IS PROGGED TO CROSS NRN CWA...WITH THE TWO COMBINING FOR A CHANCE OF STORMS EARLY...TURNING OFF WITH SOME PARTIAL CLEARING FROM W-E LATER IN THE DAY. BY THE OVERNIGHT PERIOD...ANY LINGERING SHOWERS IN THE EAST CLOSER TO THE FRONT WILL CONTINUE TO MOVE EAST AND EXIT THE REGION. NAM IS A BIT OVERDONE WITH BRINGING A LOT OF QPF ALONG A SHARP SURFACE FRONT. FRONT WILL BE MORE ROUNDED AND SINCE THE ATMOSPHERE SHOULD HAVE ALREADY BEEN WORKED OVER...OPTED TO LOWER POPS TO NIL BY DAYBREAK THURSDAY. && .LONG TERM /THURSDAY THROUGH TUESDAY/... PERIOD BEGINS WITH FA IN WAKE OF SFC LOW. 00Z ECMWF WAS A LITTLE STRONGER THAN THE GFS WITH H5 RIDGING...AND KEPT FA DRY FOR THU. CANADIAN AND GFS WHERE HINTING AT SMALL CHANCE OF PCPN ACRS THE N ON THU...SO WENT WITH A 20 POP ACRS THE N. FOR THE REST OF THE FCST PERIOD FOLLOWED THE 00Z ECMWF. THE GFS IS EXPERIENCING ITS TYPICAL CONVECTIVE FEEDBACK ISSUES. THUS ITS SOLUTIONS ARE QUESTIONABLE. ECMWF DEVELOPS A WRMFNT ACRS THE LOWER OH VLY THU NGT AND LIFTS IT TO NR THE TRI-STATE BY 12Z FRI. EXPECT SCT CONVECTION TO DEVELOP AHEAD OF THE FNT. WRMFNT PUSHES THRU THE FA. EXPECT FRI TO BE THE WARMEST DAY OF THE PERIOD. STRONG H5 S/W SWINGS THRU THE LOWER GREAT LAKES FRI NGT INTO SAT. LOOKS LIKE THE BEST POPS WILL BE FRI NGT INTO EARLY SAT. KEPT POPS AT HIGH CHC FOR NOW...BUT THEY WILL PROBABLY NEED TO BE RAISED LATER. H5 RIDGE BUILDS IN SAT NGT DRYING THINGS OUT. RIDGE HOLDS IN THRU MONDAY. RIDGE FLATTENS A LITTLE MONDAY NIGHT...ALLOWING WEAK DISTURBANCES TO ROUND THE TOP OF THE RIDGE MONDAY NIGHT INTO TUE. WENT A BLEND OF MAV/PREV TEMPS FOR THU AND THU NGT...THEN LEANED TOWARDS A PREV/HPC BLEND THE REST OF THE WAY. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... MID/UPR LEVEL FLOW BACKS WITH SIGNIFICANT S/W TRACKING EWD THRU OHIO VALLEY THIS EVENING. 8H TROF AND ASSOCIATED CONVERGENCE AXIS TO PIVOT INTO SW OHIO THIS EVENING AND THEN NE THRU TAF SITES OVERNIGHT. INSTBY TO PUSH NORTHWARD WITH SFC TD/S ALREADY INCREASING TO AROUND 70 AT KCVG. BEST INSTBY TO OCCUR OVER THE SW TONIGHT BUT EVEN THE NRN SITES WL SEE MARGINAL ELEVATED INSTBY THIS EVENING. HAVE INCLUDED THUNDERSTORMS AT ALL BUT THE NE TAF SITES WHERE HAVE LIMITED MENTION TO CB. WITH THIS WAVE MOVING THRU OVERNIGHT EXPECT PRECIP TO COME TO AN END. IF ENOUGH CLEARING OCCURS LATE TONIGHT...THE DEVELOPMENT OF FOR AND STRATUS WL BE PSBL. FOR NOW HAVE A MENTION OF MVFR VSBY RESTRICTIONS AT ALL BUT CENTRAL OHIO TAF SITES. ALL TAF SITES WL BE IN THE WARM SECTOR ON WED. INSTBY IS EXPECTED TO RE-DEVELOP WED AFTN. HAVE LIMITED MENTION TO VCSH AT THIS TIME DUE TO UNCERTAINTY AND COVERAGE. OUTLOOK...THUNDERSTORMS POSSIBLE FRIDAY INTO SATURDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...FRANKS NEAR TERM...FRANKS SHORT TERM...FRANKS LONG TERM...SITES AVIATION...AR
Hazardous weather outlook, Jun 16, 5:20 AM EDT, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 520 AM EDT TUE JUN 16 2009 INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-070>074-080- 082-088-170930- WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN- UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING- PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN- CLINTON-ROSS-HOCKING-HIGHLAND-PIKE-SCIOTO- 520 AM EDT TUE JUN 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL FROM LATE AFTERNOON INTO TONIGHT. THE HEAVY RAIN MAY CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY...AS A FRONTAL BOUNDARY REMAINS ACROSS THE OHIO VALLEY. WITH A VERY WARM AND UNSTABLE AIRMASS IN PLACE...SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. INZ066-073>075-080-KYZ089>100-OHZ077>079-081-170930- FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE- KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS- HAMILTON-CLERMONT-BROWN-ADAMS- 520 AM EDT TUE JUN 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH TONIGHT AS A FRONTAL BOUNDARY LIFTS INTO THE REGION. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THE STORMS. AN ISOLATED TORNADO CANNOT BE RULED OUT. THUNDERSTORMS WILL BE CAPABLE OF TORRENTIAL RAINFALL THAT MAY CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY...AS A FRONTAL BOUNDARY REMAINS ACROSS THE OHIO VALLEY. WITH A VERY WARM AND UNSTABLE AIRMASS IN PLACE...SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. RYAN
In the hours before
Special weather statement, Jun 16, 5:53 PM EDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 553 PM EDT TUE JUN 16 2009 INZ080-KYZ089-090-094-162230- SWITZERLAND IN-GALLATIN KY-CARROLL KY-OWEN KY- 553 PM EDT TUE JUN 16 2009 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OWEN...CARROLL... SOUTHWESTERN GALLATIN AND SWITZERLAND COUNTIES THROUGH 630 PM EDT... AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 12 MILES WEST OF LOCUST TO 19 MILES SOUTH BEECHWOOD...MOVING NORTHEAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE... MONTEREY...FLORENCE...MARKLAND...CENTER SQUARE...JACKSONVILLE...MOUNT STERLING...BRAYTOWN...MOOREFIELD...BEECHWOOD...NEW COLUMBUS... SQUIRESVILLE AND LONG RIDGE. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN... WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS. WOODRUM
Special weather statement, Jun 16, 7:38 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 738 PM EDT TUE JUN 16 2009 KYZ097-OHZ078-079-170000- BRACKEN KY-CLERMONT OH-BROWN OH- 738 PM EDT TUE JUN 16 2009 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BROWN...SOUTHERN CLERMONT AND BRACKEN COUNTIES THROUGH 800 PM EDT... AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR POWERSVILLE...MOVING NORTH AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... WOOLCUTT...CHATHAM...JOHNSVILLE...WILLOW GROVE...ROCK SPRINGS... BRADFORD...UTOPIA...AUGUSTA...HIGGINSPORT...FELICITY AND CHILO. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. AR
Local storm report, Jun 16, 9:54 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
954 PM EDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG TOLLESBORO 38.57N 83.57W
06/16/2009 LEWIS KY COUNTY OFFICIAL
SEVERAL TREES DOWN NEAR STATE ROUTE 10 AND POSSIBLE ROOF
DAMAGE TO A HOME.
&&
WOODRUMThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:43 PM EDT | Areal Flood Advisory | ILN | Hamilton | 3 hr |
| Jun 16, 9:15 PM EDT | Severe Thunderstorm Warning | ILN | Adams | 45 min |
| Jun 16, 9:36 PM EDT | Tornado Warning | ILN | Lewis | 24 min |
Nearby
Tornado Warnings in Ohio, 2009Tornado Warnings in Kentucky, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.